Wyoming, 2020

Damaging Winds in Wyoming, April 30, 2020

April 30, 2020 · NWS CYS · 11 events in 4 counties and zones

Scattered showers, many with no reported lightning associated with them produced wind gusts in excess of 58 mph across portions of southeastern Wyoming. Strongest gust was 68 mph measured near Elk Mountain and Sibley Peak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered showers, many with no reported lightning associated with them produced wind gusts in excess of 58 mph across portions of southeastern Wyoming. Strongest gust was 68 mph measured near Elk Mountain and Sibley Peak. A thorough review of lightning data was used to assist and verify if lightning was present in and around the time of the reported wind gusts. Deep inverted V soundings were present in the hours ahead of the event, an indicative sign of strong mixing and wind speeds possible with these cellular storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 30, 1:30 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 30, 1:30 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
230 PM MDT Thu Apr 30 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 230 PM MDT Thu Apr 30 2020

Forecast concerns today deal with fire weather concerns this
afternoon...followed by severe thunderstorm chances Friday and
Saturday.

Currently...A warm and dry day ongoing this afternoon. Afternoon
humidity has fallen into the mid teens across southeast Wyoming as
temperatures climb well above average for this time of year.
Latest METARS in the Panhandle showing mid to upper 80s
widespread. Scottsbluff reporting 89 at 2PM...Cheyenne at 79.
Have had a few gusts approaching 25mph in the Panhandle...but they
have not been widespread and consistent. So...held off on any
fire headlines out there. Will continue to monitor.

Attention turns to an approaching cold front that is currently
being analyzed over western Montana through southeast Idaho into
northern Nevada this afternoon. This front is forecast to move
into western Wyoming this evening and over our northern zones
Friday morning. GFS forecast soundings showing high based Inverted
V soundings for Friday afternoon. Makes sense as we have the very
dry lower levels this afternoon. So we may be issuing a few
warnings Friday afternoon...mainly for downburst winds. SPC has
the area under a Marginal Risk...so the threat is there.

Looking at Saturday...front looks to lay along a line from maybe
Alliance to Cheyenne. NAM lifted indices down near -5C Saturday
afternoon...so pretty unstable across the I-80 corridor from the
southern Panhandle to Cheyenne. Did add severe TStm wording in
the weather grids for Saturday afternoon...even though SPC shifts
the Marginal Risk south into Colorado.

.LONG TERM...(Sunday through Thursday)
Issued at 230 PM MDT Thu Apr 30 2020

A generally zonal flow will be over the area Sunday and Monday
with a couple weak impulses riding across the region and keeping
low chances for showers and tstms both days. Upper ridging then
builds over the western CONUS Tuesday and Weds and remains in
place through Friday which will bring a drier weather regime to
the CWA. temperatures look to be pretty close to seasonal averages
through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1104 AM MDT Thu Apr 30 2020

Mainly dry at most southeast Wyoming and Nebraska airports today.
Could see a few showers/TStms at KRWL this afternoon that will
last through sunset. Better chances for TStms Friday as a cold
front moves into the area.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Thu Apr 30 2020

Near critical fire weather conditions this afternoon across most
of southeast Wyoming and a few areas in the Nebraska Panhandle.
Afternoon humidity has fallen into the mid teens this
afternoon...but winds have mainly held below critical levels. So
held off on any fire weather headlines for the rest of the
afternoon. A change in the weather Friday as a cold front
approaches from the west. Going to see increased chances for
showers and thunderstorms Friday afternoon with fairly widespread
wetting rains Saturday. Unsettled weather pattern through the
beginning of next week with chances for showers and thunderstorms
continuing.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...GCC
Hazardous weather outlook, Apr 30, 12:48 PM MST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
148 PM MDT Thu Apr 30 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>119-012000-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
148 PM MDT Thu Apr 30 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A cold front moves into southeast WY and western Nebraska Friday,
and stalls along the Laramie Range Friday night and Saturday.
There will be enough instability and wind shear to trigger a few
strong to severe thunderstorms between 3 PM and 9 PM Friday along
and east of the Laramie Range. The main threat will be wind gusts
to 60 mph, with hail up to quarter size possible.

Isolated strong to severe thunderstorms with small hail and strong
winds will be possible Saturday...mainly near the Wyoming and
Colorado state line.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 167 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
April 30, 2:55 PM MST
Where
Carbon County, 0.69 mi S of Dana Ridge
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.730, -106.650

Elk Mountain sensor KEHY measured the reported wind gust. A review of available lightning data showed no lightning associated with the parent cell that produced these winds.

Thunderstorm Wind, Carbon

When
April 30, 2:56 PM MST
Where
Carbon County, 1.72 mi SW of Walcott
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.740, -106.570

Wyoming Department of Transportation sensor along Interstate 80 about nine miles south of Hanna or nine miles west-northwest of Elk Mountain measured the reported wind gust. A review of available lightning data showed no lightning associated with the parent cell that produced these winds.

Thunderstorm Wind, Carbon

When
April 30, 3:02 PM MST
Where
Carbon County, 2.92 mi NW of Elk Mountain
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.720, -106.450

Wyoming Department of Transportation sensor along Interstate 80 roughly three miles northwest of Elk Mountain measured the reported wind gust. Lightning data was not present before and shortly after the wind speeds were recorded.

Thunderstorm Wind, Carbon

When
April 30, 3:02 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.750, -106.510

Wyoming Department of Transportation sensor along Interstate 80 about seven miles northwest of Elk Mountain measured the reported wind gust speed. A review of available lightning data showed no lightning associated with the parent cell that produced these winds.

Thunderstorm Wind, Carbon

When
April 30, 3:56 PM MST
Where
Carbon County, 11.78 mi ESE of Riverside
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.140, -106.580

Skyline sensor in Skyline measured the reported wind gust. A review of available lightning data showed no lightning associated with the parent cell that produced these winds.

Thunderstorm Wind, Platte

When
April 30, 4:32 PM MST
Where
Platte County, 6.09 mi NNW of Dwyer Junction
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
42.320, -105.050

Wyoming Department of Transportation sensor located about eight miles south of Sibley Peak measured the reported wind gust. A review of available lightning data showed no lightning associated with the parent cell that produced these winds.

Thunderstorm Wind, Albany

When
April 30, 4:44 PM MST
Where
Albany County, 10.95 mi SSE of Garrett
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
41.970, -105.520

Dodge Creek sensor located about eleven miles south-southeast of Garrett measured the reported wind gust. A review of available lightning data showed no lightning associated with the parent cell that produced these winds.

Thunderstorm Wind, Carbon

When
April 30, 5:02 PM MST
Where
Carbon County, 4.54 mi SW of Coyote Springs
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.740, -106.840

Wyoming Department of Transportation sensor along Interstate 80 about fifteen miles east of Sinclair measured the thunderstorm wind gust.

Thunderstorm Wind, Laramie

When
April 30, 6:15 PM MST
Where
Laramie County, (82v)pine Bluffs Airport
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.150, -104.130

Pine Bluffs Airport sensor measured the reported wind gust. A review of available lightning data showed no lightning associated with the parent cell that produced these winds.

Thunderstorm Wind, Albany

When
April 30, 6:16 PM MST
Where
Albany County, Quealy Dome
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.440, -105.960

Wyoming Department of Transportation sensor along Interstate 80 near Quealy Dome or about thirteen miles northeast of Centennial measured the reported wind gust. A review of available lightning data showed no lightning associated with the parent cell that produced these winds.

Thunderstorm Wind, Albany

When
April 30, 6:29 PM MST
Where
Albany County, 0.69 mi N of (Lar)breese Field
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -105.670

Laramie Airport sensor measured the reported wind gust. A review of available lightning data showed no lightning associated with the parent cell that produced these winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880117, 880116, 880114, 880115, 880113, 880106, 880131, 880112, 880110, 880130, 880118.